Has this happened to anyone else???

tladybug77
By tladybug77 Latest Reply 2009-09-03 21:14:47 -0500
Started 2009-09-01 20:41:54 -0500

I have been a Type 1 diabetic for 44+ years and the other night when I was sleeping I had a low episode and according to my husband started convulsing and got real dizzy. I have started having the lows while sleeping alot more than usual lately. Has anyone experienced this and what do you do for it? I am also on the pump.


6 replies

Crashnot
Crashnot 2009-09-03 21:14:47 -0500 Report

I can get REALLY low on a regular basis and it doesn't throw me. But I will go into convulsions if my "liver store" as I call it, of glucagon has been run out by having a lot of lows for several days in a row. When I do keep running low a few days in a row, and at the same time, I know I need to adjust something to keep me up at that point of the day. Are you on a pump or injections? You do need to either adjust your basal for night, and risk popping a little high, or lower your long-term insulin. My doc always tells me, you do more damage going too low than too high, so better to err on the side of high. I hate to go high, but she does have something there. After 41 years of this my brain has been fried too many times!

PatW
PatW 2009-09-03 01:07:15 -0500 Report

There has to be a reason this is happening. What time did you take your last bolus. If I have low glucose at night its because of too much insulin, Improper bolusing, not eating enough for the amount of insulin you took, or the pump isn't set right. It doesn't happen for no reason. You may just need to eat more.
Tho be sure to check 2 hours or so after going to bed. If its dropping either check it again in an hour or eat something. Rather be a bit high then so low you have a seizure

tladybug77
tladybug77 2009-09-03 19:32:02 -0500 Report

I have been trying to be a little high when I go to bed and I do check my blood and boluses all the time, I test at least 10 times daily and so far nothing.

John Crowley
John CrowleyCA 2009-09-02 09:35:28 -0500 Report

My son has had some pretty scary lows in the night, but nothing like what you describe. It seems pretty strange to me that you would start having these lows if nothing in your routine has changed.

Did you start or change your exercise routine? Have you significantly changed your diet? Have you made any changes in your pump settings?

It would certainly be in order to make sure you test two hours after you begin eating your dinner meal, then test right before bed. Then wake up around 2 a.m. or so to test again to see what is going on with your blood sugars. Then like kd suggests, share your numbers with your doctor or educator.

kdroberts
kdroberts 2009-09-02 08:18:53 -0500 Report

Sounds like your basal rate is set wrong on your pump. Best to call your doctor or educator and have them help you make some changes.

tladybug77
tladybug77 2009-09-02 20:30:51 -0500 Report

I contacted my doctor the next day and I can't think of anything different that I did or done. The days this usually happens I have had a good day at work. He checked my pump settings. I have never been on a diet because when I was first diagnosed there was no diet so I learned what I could have and how much. I am on a heart diet as heart problems do run rampant in my family and they have diagnosed me with a heart blockage that is too little to correct with a stent. Sometimes at night I wake up and can't go back to sleep, so I go check my sugar and every time that happens my sugar is low and then there are times that my husband gets me up because the sheets are soaked, so far he has only had to use the glucagon on me twice, once when I had the flu (over 15+ years ago) and one time recently when I had a night reaction. He said if that didn't work he would of called the ambulance. This was the first time that I have ever had convulsions and that really scared me. It is a good thing that my husband is disabled due to his back because he has gotten where he checks me ever 20-30 minutes.